Virginia, 2008

Hail and Damaging Winds in Virginia, August 15, 2008

August 15, 2008 · NWS AKQ · 9 events in 5 counties and zones

Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 15, 4:08 AM EST, 9 hours 34 minutes earlier.

Area forecast discussion, Aug 15, 4:08 AM EST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
508 AM EDT FRI AUG 15 2008

.SYNOPSIS...
A FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST EARLY TODAY...AND
WILL STALL OUT ALONG THE MID ATLANTIC COAST THROUGH SATURDAY. THE
FRONT WILL DISSIPATE BY LATE SATURDAY...WITH HIGH PRESSURE BUILDING
IN ON SUNDAY AND HOLDING IN PLACE THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NUMEROUS SHOWERS/TSTMS THAT DEVELOPED LAST EVENING OVER THE NRN
NECK AND MUCH OF THE LOWER ERN SHORE HAVE LONG SINCE DIMINISHED
AND PUSHED WELL OFF THE COAST. THE CONVECTION WAS SUPPORTED BY A
POCKET OF UPPER DIVERGENCE AND ENHANCED 850-700 MB FGEN/QVECTOR
CONVERGENCE VIA RRQ 300 MB JET FORCING.

IN THE WAKE OF THIS INITIAL TROUGH...COINCIDING WITH THE NOCTURNAL
LLVL STABILITY...RADAR LOOPS SHOW VERY FEW ECHOES EARLY THIS
MORNING (JUST A FEW LIGHT SHOWERS/SPRINKLES OVER DORCHESTER MD).
THEREFORE WILL MAINTAIN ISOLATED POPS OVER LWR MD ERN SHORE
THROUGH DAYBREAK...WITH A DRY FCST AREA-WIDE THIS AM.

DURING THE AFTN AND EVENING...PEAKING DIRUNAL INSTBY (MUCAPES BTWN
2000-2500 J/KG) ALONG WITH APPROACHING NRN STREAM SHORTWAVE/SFC
FRONT WILL GENERATE ANOTHER ROUND OF CONVECTION ACROSS THE FCST AREA.
ONCE AGAIN...THE BEST FORCING (MOST FVRBL DYNAMIC/THERMODYNAMIC
SUPPORT) AND THUS GREATEST CONCENTRATION OF CONVECTION IS
ANTICIPATED OVER THE FAR N/NERN AREAS. THIS INCLUDE THE LOWER MD
ERN SHORE...WHERE SPC HAS OUTLOOKED FOR A SLIGHT RISK OF SVR
STORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
SFC FRONT SLOWLY MOVES E TOWARD THE MID ATLC COAST LATE TONIGHT AND
EARLY SAT MORNING...THEN STALLS. WILL LINGER SCATTERED POPS OVER
SERN SECTIONS OF THE FCST AREA (SERN VA...NERN NC) ON SATURDAY
ALONG THE STALLED FRONT. FRONT DISSIPATES SAT NIGHT/EARLY SUN AS
HIGH PRESSURE BUILDS IN FROM THE WEST. THUS HAVE MAINTAINED THE
DRY FCST SAT NIGHT AND ON SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A WEAK...SECONDARY UPPER LEVEL TROF WILL SWING THRU THE MID
ATLANTIC LATE SUNDAY...BUT AVAILABLE LIFT AND MOISTURE APPEAR
LIMITED SO WILL LEAVE OUT ANY MENTION OF PRECIP FOR NOW.
OTW...WEAK SFC HIGH PRESSURE WILL REMAIN OVER THE REGION THRU
EARLY NEXT WEEK.

MODELS CONTINUE TO BE IN DISAGREEMENT WITH RESPECT TO THE
STRENGTH AND TRACK OF AN AREA OF LOW PRESSURE CURRENTLY LOCATED
NEAR THE LESSER ANTILLES. THE 12Z RUN OF THE ECMWF KEPT A STRONGER
RIDGE OF HIGH PRESSURE OVER THE NW ATLANTIC WHICH WOULD FORCE THE
SYSTEM MORE TO THE SOUTH AND WEST AND INTO THE GULF OF
MEXICO...WHILE OTHER MODELS SHOW A WEAKER RIDGE OVER THE ATLANTIC
WITH AN UPPER LEVEL TROF OVER THE ERN US WHICH COULD RESULT IN A
MORE N/NW TRACK. THE 00Z ECMWF HAS SINCE DEPARTED RAPIDLY FROM ITS
PREVIOUS RUN...NOW PROJECTING A WELL-DEVELOPED TROPICAL SYSTEM N
ALONG THE GULF STREAM WITH LANDFALL NEAR ILM BY NEXT FRIDAY MORNING.
AGAIN THOUGH...BEING SEVERAL DAYS OUT FROM NOW AND GIVEN THE
DISAGREEMENT AMONG THE EXTENDED MODELS WILL NOT STRAY MUCH FROM
HPC GUIDANCE. INCLUDED A SLIGHT CHANCE OF TYPICAL AFTERNOON/
EVENING SHWRS/TSTMS EACH DAY. TEMPS WILL NOT VARY MUCH...HIGHS IN
THE UPR 80S/LWR 90S AND LOWS IN THE MID 60S/LWR 70S. FOR THE
LATEST INFORMATION REGARDING THE TROPICS...PLEASE REFER TO THE
FORECASTS AND DISCUSSIONS ISSUED BY THE TROPICAL PREDICTION CENTER.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
SOME MVFR VSBYS COULD DVLP TWRDS AM OVER SBY/ECG BEFORE QUICKLY
DISSIPATING AFTER SUNRISE (POSSIBLY IFR FOR A SHRT TIME). LOOK FOR
SCT-BKN VFR CU TO DVLP LATE AM/ERLY PM WITH SHRA/TSRAS DVLPS LATE
DAY AND INTO THE LATE EVE HRS. OVERALL...TOUGH CALL ON WHEN ONE
SPECIFIC TAF SITE WILL SEE REDUCED VSBY/CIGS (BUT BEST TIMEFRAME
LATE DAY)...MAINLY RIC/SBY. NORTHERN CWA (ESP EASTERN SHORE) COULD
SEE WINDS OVR 50 KTS AT/BLO 1K FT IN AND AROUND SVR WX AND LWR VSBYS
(MVFR...POSSIBLY IFR).

CHC OF PRECIP LINGERS SATURDAY. HIGH PRESSURE BUILDS INTO THE AREA
ON SUNDAY THRU EARLY NEXT WEEK WITH MAINLY VFR CONDS AND LITTLE OR
NO PCPN.

&&

.MARINE...
HAVE ENDED SCA OVER THE BAY WATERS AS WINDS WILL BE AOB 15 KTS FOR
THE REMAINDER OF THE MORNING. WINDS SHIFT TO THE SOUTHEAST THIS AFTN
WITH A LATE DAY SURGE ANTICIPATED ONCE AGAIN AHEAD OF APPROACHING
BOUNDARY. HOWEVER...THE SURGE IS NOT INDICATED TO BE AS STRONG AS
YSTDY AND WILL KEEP WINDS BLO SCA CRITERIA. SHRA/TSRA WILL DEVELOP
LATER THIS AFTN OVER INLAND AREAS AND MOVE OVER THE WATERS TWRDS THE
EVE HRS. LOOK FOR REDUCED VSBY IN ACTIVITY THAT DVLPS. A FEW STORMS
MAY APPROACH MWS CRITERIA (GREATER THAN 34 KTS)...SO THOSE VENTURING
OUT (ESP NRN BAY WATERS AND NRN COASTAL ZONES) SHOULD KEEP AN EYE ON
THE SKY AND WEATHER RADIOS HANDY. BOUNDARY SLOWLY PUSHES OVER THE
MID ATL RGN TNT/SAT NW-SE MAKING FOR TRICKY WIND DIRECTION (N/S) OF
IT. COULD SEE A NRLY LOW LVL SURGE BEHIND PASSAGE LATE TNT AND INTO
SAT...BUT AGAIN FOR NOW HOLDING WINDS AT/BLO 15 KTS.

CONTINUING TO KEEP EYE ON CARIBBEAN SYSTEM WITH POTENTIAL OF IT TO
DVLP AND MOVE TWRDS THE SOUTHEAST U.S. COAST NEXT WK. MARINE
INTERESTS SHOULD KEEP ABREAST OF LATER FCSTS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...JRL
AVIATION...CCW
MARINE...CCW
Hazardous weather outlook, Aug 15, 12:38 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 PM EDT FRI AUG 15 2008

ANZ630-650-652-MDZ021>025-VAZ048-049-063-064-072>078-085-099-161745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-HANOVER-CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-ACCOMACK-
138 PM EDT FRI AUG 15 2008

...SEVERE THUNDERSTORM WATCH 833 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A TROPICAL SYSTEM MAY AFFECT THE AREA LATE IN THE WEEK OR EARLY
NEXT WEEKEND. FOR THE LATEST INFORMATION...PLEASE REFER TO FORECASTS
AND DISCUSSIONS ISSUED BY THE TROPICAL PREDICTION CENTER.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ631-632-654-NCZ012-VAZ060>062-065>071-079>084-086>094-100-161745-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-NORTHAMPTON NC-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORTHAMPTON VA-
138 PM EDT FRI AUG 15 2008

...SEVERE THUNDERSTORM WATCH 833 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS...

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A TROPICAL SYSTEM MAY AFFECT THE AREA LATE IN THE WEEK OR EARLY
NEXT WEEKEND. FOR THE LATEST INFORMATION...PLEASE REFER TO FORECASTS
AND DISCUSSIONS ISSUED BY THE TROPICAL PREDICTION CENTER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

ANZ633-656-658-NCZ013>017-030>032-102-VAZ095>098-161745-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-
CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
138 PM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON
AND EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND FREQUENT LIGHTNING...
ALONG WITH AREAS OF HEAVY RAINFALL AND POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A TROPICAL SYSTEM MAY AFFECT THE AREA LATE IN THE WEEK OR EARLY
NEXT WEEKEND. FOR THE LATEST INFORMATION...PLEASE REFER TO FORECASTS
AND DISCUSSIONS ISSUED BY THE TROPICAL PREDICTION CENTER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 15, 12:39 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
139 PM EDT FRI AUG 15 2008

VAZ063-071>073-083-151845-
HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA-
139 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORM MOVING INTO KING WILLIAM COUNTY...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF TALLEYSVILLE...MOVING EAST
AT 7 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR QUINTON AT 145 PM
EDT...TUNSTALL AT 155 PM EDT...PALLS AT 235 PM EDT...LANESVILLE AT
245 PM EDT.

WIND GUSTS TO 30 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LSA
Special weather statement, Aug 15, 12:47 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
147 PM EDT FRI AUG 15 2008

VAZ073-074-076-151845-
ESSEX VA-KING AND QUEEN VA-RICHMOND VA-
147 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORM MOVING THROUGH ESSEX COUNTY...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF TAPPAHANNOCK...MOVING
NORTHEAST AT 6 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOWERTONS
AT 205 PM EDT...UPRIGHT AT 225 PM EDT...BRAYS FORK AT 230 PM EDT...
TAPPAHANNOCK AT 240 PM EDT...DUNNSVILLE AT 245 PM EDT.

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LSA
Special weather statement, Aug 15, 12:54 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
154 PM EDT FRI AUG 15 2008

VAZ088-092-151845-
SOUTHAMPTON VA-SUSSEX VA-
154 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS MOVING OVER SUSSEX COUNTY...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES WEST OF WAKEFIELD TO 21 MILES
SOUTHWEST OF WAKEFIELD...OR FROM 8 MILES SOUTH OF WAVERLY TO 14 MILES
EAST OF PURDY...MOVING EAST AT 11 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  WAKEFIELD AROUND 235 PM EDT...
  WAKEFIELD AROUND 240 PM EDT...

WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

BAJ
Special weather statement, Aug 15, 1:29 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 PM EDT FRI AUG 15 2008

VAZ065-066-079-080-151930-
BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-MECKLENBURG VA-
229 PM EDT FRI AUG 15 2008

...CLUSTER OF STRONG THUNDERSTORMS MOVING THROUGH THE SOUTH CENTRAL
VIRGINIA PIEDMONT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF CHASE CITY...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KELLS CORNER AT 235 PM
EDT...REHOBOTH AT 240 PM EDT...WILBURN AT 255 PM EDT...GARY AT 305 PM
EDT...LAFOON CORNER AT 320 PM EDT...BACONS FORK AT 325 PM EDT.

WIND GUSTS TO 30 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN
Special weather statement, Aug 15, 1:30 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EDT FRI AUG 15 2008

VAZ063-070>072-082-083-151930-
CHARLES CITY VA-CHESTERFIELD VA-HANOVER VA-HENRICO VA-KING WILLIAM
VA-NEW KENT VA-
230 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS ACROSS NORTH AND EASTERN PORTIONS OF THE
RICHMOND METRO AREA...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF TALLEYSVILLE TO 8
MILES SOUTHEAST OF DOWNTOWN RICHMOND...OR FROM 7 MILES NORTHWEST OF
TALLEYSVILLE TO 6 MILES NORTHEAST OF CHESTER...MOVING EAST AT 7 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  TALLEYSVILLE AROUND 330 PM EDT...

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

BAJ

The radar

The Norfolk radar (KAKQ), 93 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Essex

When
August 15, 1:42 PM EST
Where
Essex County, Center Cross
Measured
0.75 in hail
Reported by
Public
Coordinates
37.800, -76.780

Penny size hail was reported.

Hail, New Kent

When
August 15, 1:53 PM EST
Where
New Kent County, New Kent
Measured
0.75 in hail
Reported by
Post Office
Coordinates
37.520, -76.980

Penny size hail was reported.

Thunderstorm Wind, New Kent

When
August 15, 2:02 PM EST
Where
New Kent County, 2.19 mi E of New Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.520, -76.940

Tree was downed along Route 249 two miles east of the New Kent courthouse.

Hail, Gloucester

When
August 15, 2:40 PM EST
Where
Gloucester County, 0.69 mi N of Ark
Measured
0.75 in hail
Reported by
Public
Coordinates
37.440, -76.580

Penny size hail was reported.

Hail, Gloucester

When
August 15, 2:45 PM EST
Where
Gloucester County, 1.1 mi E of Harcum
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.520, -76.500

Quarter size hail was reported.

Thunderstorm Wind, Hampton (C)

When
August 15, 4:20 PM EST
Where
Hampton (C) County, 1.77 mi NE of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.040, -76.330

Power lines were downed on Mercury Boulevard between Fox Hill Road and Andrews Boulevard.

Lightning, Hampton (C)

When
August 15, 4:28 PM EST
Where
Hampton (C) County, 2.82 mi NNE of Hampton
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.060, -76.340

Lightning struck a tree which knocked over a power pole near the intersection of Pine Grove Avenue and Forrest Street.

Thunderstorm Wind, Virginia Beach (C)

When
August 15, 4:33 PM EST
Where
Virginia Beach (C) County, 1.1 mi E of Chesapeake Beach
Measured
57 kt (66 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.920, -76.130

Wind gust of 57 knots (66 mph) reported at the Little Creek Weatherflow Station.

Thunderstorm Wind, Virginia Beach (C)

When
August 15, 4:45 PM EST
Where
Virginia Beach (C) County, 0.88 mi NW of Kempsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.840, -76.110

Tree was downed on Kentucky Avenue near Bonney Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133272, 133274, 133279, 133275, 133276, 133280, 133278, 133286, 133282.